Maryland, 2025

Damaging Winds in Maryland, March 31, 2025

March 31, 2025 · NWS LWX · 2 events in 2 counties and zones

A cluster of severe thunderstorms crossed the tidal Potomac River into southern Maryland and produced localized damaging wind gusts.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

A cluster of severe thunderstorms crossed the tidal Potomac River into southern Maryland and produced localized damaging wind gusts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Mar 31, 1:12 PM EST, 6 hours 33 minutes earlier.

Area forecast discussion, Mar 31, 1:12 PM EST, 6 hours 33 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
212 PM EDT Mon Mar 31 2025

.SYNOPSIS...
A strong cold front will cross the area tonight. High pressure will
build to the north near New England Tuesday into Wednesday as deep
low pressure develops over the Plains and moves into Canada. A warm
front ahead of the low will lift through the area Wednesday night.
The cold front will move into the area Thursday, then meander nearby
through Saturday before another area of low pressure lifts by Sunday.

&&

.NEAR TERM /THROUGH TONIGHT/...
Not much has changed regarding the expectations for this
afternoon into this evening. Skies did clear rather quickly
after the morning wave moved east of the area, much faster than
any guidance suggested. Surface temps have increased into the
upper 70s to low 80s for most - with dew points falling into the
mid 50s thanks to downsloping in westerly flow. This will
continue until the winds become more southwesterly through the
afternoon ahead of the surface trough, which should prompt
surface Tds to increase. Of note on current mesonalysis, the
DCAPE is modest (near 700-1000 J/kG) with steep low- level lapse
rates approaching (8 C/km). The combination of this with a
modest wind field should result in some sporadic damaging winds.

Still expecting 400-800 J/kg MLCAPE, with localized values of
900-1400 J/kg possible in areas of more appreciable heating (or
beneath pockets of slightly steeper lapse rates aloft). The
highest instability will be near and east of I-81 and especially
east of the Blue Ridge Mountains where slightly better heating
and moisture is anticipated.

Latest guidance continues to show 30-40 kts of low level shear
just ahead of the cold front later this afternoon. Meanwhile,
flow in the 500-250 hPa layer will strengthen heading into this
evening. This will bolster deep layer shear and lift via upper
diffluence in the RRQ of the buckling upper jet. Enhancements to
the low- level flow are possible as well, as are any backed
near-surface winds. These enhancements will likely be tied to
(1) subtle pressure and vorticity perturbations, and (2) in the
vicinity of bay/river breezes. It is in these zones (with
inherent low predictability) where more vigorous updrafts and
possible discrete/supercell activity is possible, with an
accompanying hail/tornado risk. Overall, though, the risk for
tornadoes or hail exceeding 1" diameter appears to be on the
more marginal/isolated side. The primary risk appears to be
damaging wind gusts associated with bands/lines of storms.
Severe wind gusts of 58+ mph may also tend to be somewhat more
localized/widely scattered given questions on heating and low-
level lapse rates, despite the anticipation of widespread shower
and thunderstorm activity late this afternoon through this
evening. SPC has maintained a Marginal Risk (Level 1 out of 5)
generally along/west of I-81 with a Slight Risk (Level 2 out of
5) to the east.

In terms of timing, convective initiation looks to take place
mid to late afternoon near the Blue Ridge along a pressure or
pre-frontal trough (generally 4-5 pm). Activity should quickly
grow upscale as the pressure trough is overtaken by the synoptic
cold front this evening. Showers and thunderstorms in one or
more bands should trek east across the I-95 corridor/DC and
Baltimore metros this evening, before exiting the Chesapeake Bay
around midnight.

Some high resolution guidance indicates the potential for
localized rainfall amounts of 2-3", but the fact that it has
been so dry recently and these totals would likely fall in a 3-4
hour window precludes a more appreciable flood/flash flood risk.

Strong pressure rises in the wake of the cold front will result
in breezy northwest winds later tonight, ushering in much cooler
air (with temperature drops of 25-35 degrees by Tuesday morning).

&&

.SHORT TERM /TUESDAY THROUGH WEDNESDAY NIGHT/...
Following the passage of a cold front tonight, strong high
pressure will build to the north in the vicinity of New England
Tuesday into Wednesday. NW'ly breezes Tuesday will turn east to
southeast Tuesday night into Wednesday as a cool air wedge
develops in the lee of the Appalachians. Breezy conditions may
develop over the higher elevations as another area of strong low
pressure develops over the middle of the country. A warm/wedge
front developing east of this low should lift northward late
Wednesday into Wednesday night, lifting temperatures from just
below normal to several degrees above normal heading into the
second half of the week. Some rain showers may develop along and
ahead of the lifting front during the middle of the week, but
the local area will be pretty far removed from forcing other
than isentropic lift over the front.

&&

.LONG TERM /THURSDAY THROUGH SUNDAY/...
Upper ridge will hold through the end of the week. A cold front
dropping into the area Thu night - Fri will bring the likelihood of
showers and thunderstorms. The front will stall over North Carolina
Saturday before returning north as a warm front Sunday afternoon.
Expect generally cloudy and cool conditions Fri and Sat with the
chance of showers. Another cold front will cross the area Sunday
afternoon with the threat for more showers and thunderstorms.

&&

.AVIATION /18Z MONDAY THROUGH SATURDAY/...
A period of showers and thunderstorms (perhaps multiple rounds)
is expected roughly 21Z-03Z (perhaps 1-2 hours earlier for MRB
and CHO terminals). Greatly reduced visibility in heavy rain and
stronger wind gusts (possibly as high as around 50 kts) are
possible in/near stronger convection. Refinements in the exact
timing of convection and subsequent gusts/restrictions will be
needed through the afternoon as convection initiates.
Otherwise, S/SW winds gusting 20-25 kts are expected.

VFR and NW flow will return in the wake of a cold front late
this evening/overnight. Some briefly stronger gusts to around
25 kts are possible immediately behind the front. VFR and
lighter NW flow will prevail Tuesday. Winds will then become E
to SE through Wednesday night with lower CIGs possible at times
as a cool air wedge develops overhead.

Gusts to 20 kt Fri and Sat and shifting winds as backdoor front
drops in. Showers likely on Fri and possible Saturday.

&&

.MARINE...
South to southwest flow will prevail through early this evening
ahead of a strong cold front, with frequent gusts of 15 to 25
knots expected. Strong to severe thunderstorms are anticipated
this evening along and ahead of the front. Winds will then turn
northwesterly behind the front, with gusts as high as 30 knots
possible. This will require SMWs. Winds will gradually become
lighter Tuesday, then shift to the east and southeast Tuesday
night through Wednesday night. SCA level gusts will likely
develop by late Wednesday.

SCA conditions are possible Fri into Saturday.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...None.
MD...Small Craft Advisory until noon EDT Tuesday for MDZ008.
     Coastal Flood Advisory until 2 PM EDT this afternoon for
     MDZ508.
VA...None.
WV...None.
MARINE...Small Craft Advisory until noon EDT Tuesday for ANZ530>543.

&&

SYNOPSIS...DHOF/CPB
NEAR TERM...DHOF/CPB
SHORT TERM...DHOF/CPB
LONG TERM...LFR
AVIATION...LFR/CPB
MARINE...LFR/CPB
Hazardous weather outlook, Mar 31, 5:23 PM EST, 2 hours 22 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
623 PM EDT Mon Mar 31 2025

ANZ530>543-DCZ001-MDZ008-011-013-014-016>018-504-506-508-
VAZ053>057-527-012230-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Cecil-Southern Baltimore-
Prince Georges-Anne Arundel-Charles-St. Marys-Calvert-
Central and Southeast Montgomery-Central and Southeast Howard-
Southeast Harford-Fairfax-Arlington/Falls Church/Alexandria-
Stafford-Spotsylvania-King George-
Central and Southeast Prince William/Manassas/Manassas Park-
623 PM EDT Mon Mar 31 2025

This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and I-95 corridor through
central Maryland, northern Virginia, and District of Columbia.

.DAY ONE...Tonight

Numerous thunderstorms are expected through this evening. Several
of these thunderstorms may become severe. The primary threat is
damaging wind gusts, though isolated large hail and a tornado or
two are possible as well. An isolated instance of flash flooding
could occur if repeated heavy rain falls over urban areas.

Special Marine Warnings are possible over the waters as well.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotters are requested to report significant weather according to
standard operating procedures.

MDZ003>006-503-505-507-VAZ025>031-036>040-050-051-501-502-505>508-
526-WVZ050>053-055-012230-
Washington-Frederick MD-Carroll-Northern Baltimore-
Northwest Montgomery-Northwest Howard-Northwest Harford-Augusta-
Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-Nelson-
Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Loudoun-
Eastern Loudoun-Northern Virginia Blue Ridge-
Central Virginia Blue Ridge-Northwest Prince William-Hampshire-
Morgan-Berkeley-Jefferson-Hardy-
623 PM EDT Mon Mar 31 2025

This Hazardous Weather Outlook is for portions of eastern West
Virginia, northern and central Virginia, and central and western
Maryland.

.DAY ONE...Tonight

Scattered to numerous thunderstorms are expected through early
this evening. Several thunderstorms may become severe, especially
east of the Blue Ridge Mountains. The primary threat is damaging
wind gusts, though isolated large hail and a tornado or two are
possible as well.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotters are requested to report significant weather according to
standard operating procedures.

MDZ501-502-509-510-VAZ503-504-WVZ501>506-012230-
Extreme Western Allegany-Central and Eastern Allegany-
Western Garrett-Eastern Garrett-Western Highland-Eastern Highland-
Western Grant-Eastern Grant-Western Mineral-Eastern Mineral-
Western Pendleton-Eastern Pendleton-
623 PM EDT Mon Mar 31 2025

This Hazardous Weather Outlook is for the Allegheny Front
counties in western Maryland, eastern West Virginia, and Highland
County Virginia.

.DAY ONE...Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Mar 31, 6:48 PM EST, 57 minutes before
Preliminary Local Storm Report
National Weather Service Baltimore MD/Washington DC
748 PM EDT Mon Mar 31 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0742 PM     Marine Tstm Wind Reagan National Arpt    38.85N  77.03W
03/31/2025  M39 mph          Arlington          VA   ASOS

&&

Event Number LWX2504332

ADS
Local storm report, Mar 31, 7:44 PM EST, 1 minute before
Preliminary Local Storm Report
National Weather Service Baltimore MD/Washington DC
844 PM EDT Mon Mar 31 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0830 PM     Marine Tstm Wind 5 S Swan Point          38.23N  76.95W
03/31/2025  M58 mph          ANZ536             VA   Buoy

&&

Event Number LWX2504333

BRO

The radar

The Sterling radar (KLWX), 96 km away, was scanning. The volume nearest the first event began at 00:45 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Charles

When
March 31, 7:45 PM EST
Where
Charles County, 0.51 mi WSW of Cobb Is
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.267, -76.859

A trained spotter reported a wind gust of 52 knots (60 MPH) on Neale Sound Drive on Cobb Island.

Thunderstorm Wind, St. Mary'S

When
March 31, 8:04 PM EST
Where
St. Mary'S County, 0.97 mi WSW of Park Hall Arpt
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
38.226, -76.467

Trees blew down in the Great Mills area.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maryland in 2025Every state in 2025This day in weather historyWarnings in Maryland, March 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1233793, 1233794.